MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23553
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during the ureteroscopy part of an endoscopic combined intrarenal surgery (ecirs) and laser of left renal calculi, a cook® single-use holmium laser fiber was placed through another manufacturer's flexible ureteroscope and used successfully for approximately 5 minutes.It was then noticed that the clear tip of the fiber was on an angle, so it was removed.The entire tip was glowing, and it was decided to replace the fiber.While passing off the fiber outside the patient's body, the tip detached completely.A second same type device from the same lot was placed through the ureteroscope and used successfully for approximately 4 or 5 minutes.The tip broke off this second fiber and the ureterscope was used to search for the separated tip inside the patient's body, but it was unable to be located.The supine percutaneous nephrolithotomy (pcnl) portion of the procedure was then started with a second surgeon.The tract was created for a mini-pcnl and a third same type device from the same lot was used successfully through another manufacturer's nephroscope.This portion of the procedure was performed in the same area involving the broken tip, and the tip was not located.Per the reporter, the separated portion of the device was deemed to have been washed out during the mini-pcnl, however, this was not confirmed.The reporter described this case as "very challenging" and felt a combination of difficulties led to the two fibers breaking.No additional procedures were required due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event description: as reported, during the ureteroscopy part of an endoscopic combined intrarenal surgery (ecirs) and laser of left renal calculi, a cook® single-use holmium laser fiber was placed through another manufacturer's flexible ureteroscope and used successfully for approximately 5 minutes.It was then noticed that the clear tip of the fiber was on an angle, so it was removed.The entire tip was glowing, and it was decided to replace the fiber.While passing off the fiber outside the patient's body, the tip detached completely.A second same type device from the same lot was placed through the ureteroscope and used successfully for approximately 4 or 5 minutes.The tip broke off this second fiber and the ureterscope was used to search for the separated tip inside the patient's body, but it was unable to be located.The supine percutaneous nephrolithotomy (pcnl) portion of the procedure was then started with a second surgeon.The tract was created for a mini-pcnl and a third same type device from the same lot was used successfully through another manufacturer's nephroscope.This portion of the procedure was performed in the same area involving the broken tip, and the tip was not located.Per the reporter, the separated portion of the device was deemed to have been washed out during the mini-pcnl, however, this was not confirmed.The reporter described this case as "very challenging" and felt a combination of difficulties led to the two fibers breaking.No additional procedures were required due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record (dhr), manufacturing instructions, the instructions for use (ifu), and quality control procedures.Two cook® single-use holmium laser fibers were returned for investigation.Device 1 - the clear tip was broken off, leaving 1-2mm left attached.The remainder has a chipped appearance.Device 2 - the clear tip was broken off, leaving 1-2 left attached.The remainder has chipped appearance.The remaining 5-6mm of the glass tips were not returned.No other damage was noted.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other related complaints associated with the complaint device lot.All cook laser fibers are inspected during the manufacturing process to assure no breaks are present along the fiber length and a green output from the end of fiber creates a well-defined circle.There were no related nonconformances or historical complaints related to the complaint lot number.The evidence suggests the complaint product, as well as product in house and in the field were built to specification.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions ¿ a number of different factors affect the life of any particular fiber, including: ¿ extended lasing at high power ¿ continuous lasing with the fiber tip in contact with tissue ¿ lasing with a contaminated or damaged proximal end ¿ improper handling ¿ poor laser beam alignment or focus ¿ never subject fiberoptics to sharp bends in handling, use, or storage.¿ always keep connector-end dry and free from contaminants.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ do not exceed recommended power limits.How supplied upon removal from package, inspect the product to ensure no damage has occurred.Based on the information provided, one or more of the following factors could have cause the issue: patient factors/anatomy (the user/reporter described the case as ¿very challenging¿ and the patient was undergoing multiple procedures at one time), inadvertent user/procedural issues (the user noted the first device was bent during use, it is unknown if this was due to device manipulation or if the device was inspected prior to use; the user also described the case as ¿very challenging¿), and/or device failure.It is also possible the fiber tip experienced ¿burnback¿ during the procedure, a term used to describe when thermal energy congregates at the fiber tip and causes degradation.A definitive cause could not be determined.Per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15578992
Report Number1820334-2022-01617
Device Sequence Number6763572
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)250516(10)14735572
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2025
Device Model NumberG23553
Device Catalogue NumberHLF-S273-H30
Device Lot Number14735572
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/15/2022
Supplement Date Received by Manufacturer12/13/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date01/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK FLEXOR ACCESS SHEATH; COOK RHAPSODY H-30 HOLMIUM LASER SYSTEM; STORZ FLEXIBLE URETEROSCOPE, 10.7FR X 35CM; STORZ MINI-PCNL KIT WITH NEPHROSCOPE
Patient SexUnknown